Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 115, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 22, 2017, 3:07 AM CDT for 4 counties in North Dakota; Clay County, Wilkin County, Minnesota. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2017, 3:07 AM CDT (08:07 UTC)
- Expired
- Jul 22, 2017, 4:00 AM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, MN, Wilkin County, MN, Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 115 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 3:25 AM CDT | HAIL 1.25 | 6 S Enderlin, ND | LARGE HAIL AND STRONG WINDS. SOME SMALL BRANCHES DOWN AROUND THE FARMYARD. TIME ESTIMATED BASED ON RADAR. |
| Jul 22, 3:32 AM CDT | HAIL 1.25 | 2 N Comstock, MN | HAIL PATCH NOTED ACROSS HIGHWAY 75. SOME WAS STILL A BIT BIGGER THAN A QUARTER MAYBE 10 MINUTES AFTER IT PASSED. TIME ESTIMATED BASED ON RADAR. |
| Jul 22, 4:00 AM CDT | HAIL 1 | 3 N Lawndale, MN | HEAVY RAIN AND WIND. SOME LARGE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1988 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
248
WUUS53 KFGF 220807
SVRFGF
MNC027-167-NDC017-073-077-081-220900-
/O.NEW.KFGF.SV.W.0115.170722T0807Z-170722T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
307 AM CDT SAT JUL 22 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southern Clay County in northwestern Minnesota...
Northern Wilkin County in west central Minnesota...
Eastern Ransom County in southeastern North Dakota...
Southern Cass County in southeastern North Dakota...
Richland County in southeastern North Dakota...
Northeastern Sargent County in southeastern North Dakota...
* Until 400 AM CDT.
* At 307 AM CDT, severe thunderstorms were located along a line
extending from near Casselton to near Leonard to near Lisbon,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Casselton around 310 AM CDT.
Mapleton, Leonard and Durbin around 315 AM CDT.
Venlo around 320 AM CDT.
West Fargo and Barrie around 325 AM CDT.
Fargo, Horace and Kindred around 330 AM CDT.
Other locations impacted by these severe thunderstorms include
Casselton Airport.
This includes the following highways...
Interstate 29 between mile markers 6 and 66.
Interstate 94 in North Dakota between mile markers 323 and 352.
Interstate 94 in Minnesota between mile markers 1 and 3, and between
mile markers 11 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4643 9781 4673 9756 4702 9723 4667 9618
4663 9622 4663 9628 4656 9628 4631 9652
4597 9688
TIME...MOT...LOC 0807Z 292DEG 34KT 4692 9717 4665 9736 4644 9764
HAIL...<.75IN
WIND...60MPH
$$
TG2 follow-up statements
028
WWUS53 KFGF 220827
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
327 AM CDT SAT JUL 22 2017
MNC027-167-NDC017-073-077-081-220900-
/O.CON.KFGF.SV.W.0115.000000T0000Z-170722T0900Z/
Clay MN-Wilkin MN-Ransom ND-Cass ND-Richland ND-Sargent ND-
327 AM CDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHERN CLAY...NORTHERN WILKIN...EASTERN RANSOM...SOUTHEASTERN
CASS...RICHLAND AND NORTHEASTERN SARGENT COUNTIES...
At 325 AM CDT, severe thunderstorms were located along a line
extending from near Sabin to near Barrie to near Venlo, moving east
at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Sabin and Rustad around 330 AM CDT.
Walcott around 335 AM CDT.
Colfax, Downer and Baker around 340 AM CDT.
Christine around 345 AM CDT.
Abercrombie, Wolverton and Barnesville around 350 AM CDT.
This includes the following highways...
Interstate 29 between mile markers 6 and 66.
Interstate 94 in North Dakota between mile markers 346 and 352.
Interstate 94 in Minnesota between mile markers 1 and 3, and between
mile markers 11 and 34.
Most likely area for quarter size hail is just south of Enderlin,
moving toward Barrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4643 9781 4669 9749 4689 9684 4667 9618
4663 9622 4663 9628 4656 9628 4631 9652
4597 9688
TIME...MOT...LOC 0825Z 290DEG 37KT 4681 9669 4659 9708 4646 9742
HAIL...1.00IN
WIND...60MPH
$$
TG617
WWUS53 KFGF 220845
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
345 AM CDT SAT JUL 22 2017
NDC081-220853-
/O.CAN.KFGF.SV.W.0115.000000T0000Z-170722T0900Z/
Sargent ND-
345 AM CDT SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SARGENT COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4640 9735 4659 9749 4681 9660 4667 9618
4663 9622 4663 9628 4656 9628 4631 9652
4597 9688
TIME...MOT...LOC 0843Z 290DEG 37KT 4674 9643 4652 9682 4639 9716
$$
MNC027-167-NDC017-073-077-220900-
/O.CON.KFGF.SV.W.0115.000000T0000Z-170722T0900Z/
Clay MN-Wilkin MN-Ransom ND-Cass ND-Richland ND-
345 AM CDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHERN CLAY...NORTHERN WILKIN...NORTHEASTERN RANSOM...
SOUTHEASTERN CASS AND RICHLAND COUNTIES...
At 343 AM CDT, severe thunderstorms were located along a line
extending from near Downer to near Christine to 6 miles east of
McLeod, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Wolverton, Barnesville and Downer around 345 AM CDT.
Abercrombie and Wyndmere around 350 AM CDT.
Kent and McCauleyville around 355 AM CDT.
Barney and Brushvale around 400 AM CDT.
Mooreton and Galchutt around 405 AM CDT.
This includes the following highways...
Interstate 29 between mile markers 6 and 56.
Interstate 94 in Minnesota between mile markers 11 and 34.
Most likely location for quarter size hail is just south of Sabin,
moving toward the Barnesville area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4640 9735 4659 9749 4681 9660 4667 9618
4663 9622 4663 9628 4656 9628 4631 9652
4597 9688
TIME...MOT...LOC 0843Z 290DEG 37KT 4674 9643 4652 9682 4639 9716
HAIL...1.00IN
WIND...60MPH
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:46 AM CDT, 21 minutes earlier.
Area forecast discussion, Jul 22, 2:46 AM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 246 AM CDT Sat Jul 22 2017 .SHORT TERM...(Today and tonight) Issued at 240 AM CDT Sat Jul 22 2017 Current convection moving into the valley region will continue to propagate east with overall weakening trend. Current timing would have pcpn exiting the FA by mid morning but will monitor and adjust accordingly. Upper low will continue to propagate east along the international border region today. Associated surface boundary currently just west of the valley should clear the forecast area to the east early this afternoon. Although low level forcing looks to be lacking, any lingering outflows from current convection could combine with respectable cold pool with upper low to produce afternoon convection mainly over the ne FA. With low freezing levels cannot rule out some marginally severe hailers with stronger storms. Column begins cooling so not as warm today. breezy conditions today mainly west of the valley. As upper low continues to propagate east any lingering showers/T should be confined to the far ne this evening. Stronger push of cold advection should allow temperatures to drop off into the 50s. .LONG TERM...(Sunday through Friday) Issued at 240 AM CDT Sat Jul 22 2017 Surface high pressure will build into the FA Sunday for dry conditions. With quite a bit cooler airmass in place highs in the 70s expected. Surface high shifts east Sunday night setting up increasing return flow and warm advection keeping temperatures from falling off too far. Highs should recover back into the 80s Monday from valley west. Next wave to track across southern Canada Monday night into Tuesday for return of rain chances as frontal boundary crosses the fa. Tuesday-Friday...Looks like this period will offer a nice stretch of weather, if you enjoy daytime temperatures near 80F, mainly dry weather, and relatively light winds. Models in decent agreement with the large scale pattern which places the forecast area under the control of SFC high pressure for much of the period. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1125 PM CDT Fri Jul 21 2017 Convective threat appears to be fairly isolated, so only mentioned some VCTS for now at the TAF sites. If it gets closer can update with better timing details. Otherwise, fairly low winds until Saturday day hours. Ceilings should all be VFR, although guidance is trying to indicate some fog or low clouds around KBJI toward morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Voelker LONG TERM...TG/Voelker AVIATION...Godon
Hazardous weather outlook, Jul 21, 4:45 AM CDT, 22 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 445 AM CDT Fri Jul 21 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 445 AM CDT Fri Jul 21 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are likely this afternoon and evening across the region. However, details such as coverage, timing, and exact location are still uncertain. The potential exists for hail up to 2 inches in diameter or greater, winds up to 75 mph, tornadoes, and localized heavy rainfall. Heat index values will approach 100 degrees across portions of the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The potential exists for scattered severe thunderstorms Saturday afternoon across the northern Red River Valley and northwest Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon. TG
In the hours before
Special weather statement, Jul 21, 10:31 PM CDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1031 PM CDT FRI JUL 21 2017
NDZ038-220415-
Barnes ND-
1031 PM CDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARNES COUNTY UNTIL 1115
PM CDT...
At 1030 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marion, or 23 miles southwest of Valley City, moving northeast at 25
mph.
Dime size hail will be possible with this storm.
This strong thunderstorm will be near...
Litchville around 1040 PM CDT.
Hastings around 1055 PM CDT.
Valley City around 1115 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern North Dakota.
LAT...LON 4663 9843 4664 9844 4675 9844 4700 9812
4671 9774 4663 9808
TIME...MOT...LOC 0330Z 236DEG 24KT 4668 9834
WJBSpecial weather statement, Jul 21, 11:07 PM CDT, 4 hours before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1107 PM CDT FRI JUL 21 2017
NDZ049-052-053-220445-
Sargent ND-Richland ND-Ransom ND-
1107 PM CDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...NORTHWESTERN RICHLAND
AND NORTHWESTERN SARGENT COUNTIES UNTIL 1145 PM CDT...
At 1107 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englevale, or 39 miles south of Valley City, moving east at 35 mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Englevale around 1110 PM CDT.
Elliott around 1115 PM CDT.
Lisbon around 1125 PM CDT.
Venlo and Anselm around 1135 PM CDT.
McLeod around 1145 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4628 9801 4628 9803 4642 9803 4662 9716
4630 9706 4624 9801
TIME...MOT...LOC 0407Z 257DEG 47KT 4635 9797
WJBLocal storm report, Jul 21, 11:32 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1132 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM FUNNEL CLOUD 5 N MINNEWAUKAN 48.14N 99.25W
07/21/2017 BENSON ND LAW ENFORCEMENT
&&
WBARRETTSpecial weather statement, Jul 22, 12:36 AM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1236 AM CDT SAT JUL 22 2017
NDZ014-015-026-220600-
Nelson ND-Benson ND-Ramsey ND-
1236 AM CDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...CENTRAL
NELSON AND SOUTHEASTERN RAMSEY COUNTIES UNTIL 100 AM CDT...
At 1236 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bartlett, or 19 miles southeast of Devils Lake, moving east at 35
mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Bartlett around 1240 AM CDT.
Lakota around 1245 AM CDT.
Mapes around 1255 AM CDT.
Michigan around 100 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4809 9865 4813 9794 4783 9796 4784 9852
4785 9853 4785 9870
TIME...MOT...LOC 0536Z 270DEG 32KT 4800 9849
VGSpecial weather statement, Jul 22, 2:18 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
218 AM CDT SAT JUL 22 2017
MNZ001-002-NDZ029-030-038-039-220745-
West Polk MN-Norman MN-Steele ND-Traill ND-Barnes ND-Cass ND-
218 AM CDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NORMAN...SOUTHERN POLK...
NORTHERN CASS...TRAILL...NORTHEASTERN BARNES AND SOUTHEASTERN STEELE
COUNTIES UNTIL 245 AM CDT...
At 218 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cummings to near Pillsbury. Movement was
southeast at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Cummings around 220 AM CDT.
Nielsville around 225 AM CDT.
Caledonia around 230 AM CDT.
Shelly around 235 AM CDT.
Halstad around 240 AM CDT.
Other locations impacted by these storms include American Crystal
Sugar and West Argusville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4677 9759 4714 9801 4761 9691 4732 9631
4715 9671 4715 9683 4711 9682
TIME...MOT...LOC 0718Z 313DEG 33KT 4754 9696 4715 9787
TGLocal storm report, Jul 22, 2:44 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
244 AM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 AM TSTM WND GST 2 S HUNTER 47.16N 97.22W
07/22/2017 M60 MPH CASS ND PUBLIC
PERSONAL WEATHER STATION
&&
TGRAFENAThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 10:31 PM CDT | Special Weather Statement | FGF | Barnes | 44 min |
| Jul 21, 10:49 PM CDT | Tornado Warning | FGF | Benson | 26 min |
| Jul 21, 11:07 PM CDT | Special Weather Statement | FGF | Ransom | 38 min |
| Jul 21, 11:14 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 46 min |
| Jul 22, 12:25 AM CDT | Severe Thunderstorm Warning | FGF | Eddy | 27 min |
| Jul 22, 12:36 AM CDT | Special Weather Statement | FGF | Nelson | 24 min |
| Jul 22, 2:18 AM CDT | Special Weather Statement | FGF | Cass, Traill | 27 min |
| Jul 22, 2:37 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 38 min |
| Jul 21, 8:28 PM CDT | Special Weather Statement | FGF | Grant | 47 min |
| Jul 22, 3:16 AM CDT | Special Weather Statement | FGF | Becker, Clay | 44 min |
| Jul 22, 4:00 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 60 min |
| Jul 22, 4:41 AM CDT | Special Weather Statement | FGF | Grant, Wilkin | 64 min |
| Jul 22, 4:59 AM CDT | Special Weather Statement | FGF | Otter Tail | 46 min |
| Jul 22, 5:31 AM CDT | Areal Flood Advisory | FGF | Otter Tail | 119 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.